Journal of Differential Geometry

Filling Riemannian manifolds

Mikhael Gromov

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Source
J. Differential Geom. Volume 18, Number 1 (1983), 1-147.

Dates
First available in Project Euclid: 26 June 2008

Permanent link to this document
http://projecteuclid.org/euclid.jdg/1214509283

Mathematical Reviews number (MathSciNet)
MR697984

Zentralblatt MATH identifier
0515.53037

Subjects
Primary: 53C20: Global Riemannian geometry, including pinching [See also 31C12, 58B20]
Secondary: 53C21: Methods of Riemannian geometry, including PDE methods; curvature restrictions [See also 58J60] 57R99: None of the above, but in this section

Citation

Gromov, Mikhael. Filling Riemannian manifolds. Journal of Differential Geometry 18 (1983), no. 1, 1--147. http://projecteuclid.org/euclid.jdg/1214509283.


Export citation

References

  • [1] R. D. M. Accola, Differential and extremal lengths on Riemannian surfaces, Proc. Nat. Acad. Sci. U.S.A. 46 (1960) 540-543.
  • [2] W. K. Allard, On the first variation of a varifold, Ann. of Math. (2) 95 (1972) 417-491.
  • [3] F. J. Almgren, Jr., Existence and regularity almost everywhere of solutions to elliptic variational problems among surfaces of varying topological type and singularity structure, Ann. of Math. (2) 87 (1968) 321-391.
  • [4] F. J. Almgren, Jr., An isoperimetric inequality, Proc. Amer. Math. Soc. 15 (1964) 284-285.
  • [5] F. J. Almgren, Jr., The homotopy groups of the integral cycle groups, Topology 1 (1962) 257-299.
  • [6] F. J. Almgren, Jr., Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints, Mem. Amer. Math. Soc. No. 4, 1976, 165.
  • [7] T. F. Banchoff and W. F. Pohl, A generalization of the isoperimetric inequality, J. Differential Geometry 6 (1971) 175-192.
  • [8] M. Berger, Lectures on geodesics in Riemannian geometry, Tata Institute, Bombay, 1965.
  • [9] M. Berger, Du cote de chez Pu, Ann. Sci. Ecole Norm. Sup. 4 (1972) 1-44.
  • [10] M. Berger, A l'ombre de Loewner, Ann. Sci. Ecole Norm. Sup. 4 (1972) 241-260.
  • [11] M. Berger, Isosystolic and isembolic inequalities, preprint.
  • [12] M. Berger, Une borne inferieure pour le volume d'une variete riemannienne en fonction du rayon d'injectivite, Ann. Inst. Fourier (Grenoble) 30 (1980) 259-265.
  • [13] M. Berger, Aire des disques et rayon d'injectivite dans les varietes riemanniennes, C. R. Acad. Sci. Paris (1981).
  • [14] A. S. Besikowic, On two problems of Loewner, J. London Math. Soc. 27 (1952) 141-144.
  • [15] C. Blatter, Uber Extremallangen auf geschlossenen Flachen, Comment. Math. Helv. 35 (1961) 153-168.
  • [16] E. Bombieri, An introduction to minimal currents and parametric variational problems, preprint, Institute for Advanced Study, Princeton.
  • [17] Y. D. Burago and V. A. Zalgaller, Geometric inequalities, Nauka, 1980, (Russian).
  • [18] P. Buser and H. Karcher, Gromov's almost flat manifolds, Asterisque 81 (1981) Soc. Math. France.
  • [19] C. Chabauty, Limite d'ensembles et geometrie des nombres, Bull. Soc. Math. France 78 (1950) 143-151.
  • [20] J. Cheeger and D. G. Ebin, Comparison theorems in Riemannian geometry, North Holland, Amsterdam, 1975.
  • [21] Y. Colin de Verdiere, Spectre du Laplacien et longueurs des geodesiques periodiques, Compositio Math. 27 (1973) 159-184.
  • [22] W. R. Derrick, A weighted volume diameter inequality for n-cubes, J. Math. Mech. 18 (1968) 453-472.
  • [23] W. R. Derrick, A volume-diameter inequality for n-cubes, J. Analyse Math. 22 (1969) 1-36.
  • [24] E. I. Dinaburg, On the relation among various entropy characteristics of dynamical systems, Math. USSR-Izv. 5 (1971) 337-378.
  • [25] P. Eberlein, Some properties of the fundamental groups of a Fuchsian manifold, Invent. Math. 19 (1973) 5-13.
  • [26] Ja. M. Eliashberg, Singularities of folding type, Izv. Akad. Nauk USSR, Ser. Mat. 34 (1970) 1110-1126.
  • [27] H. Federer, Real flat chains, cochains and variational problems, Indiana Univ. Math. J. 24 (1974) 351-407.
  • [28] H. Federer and W. H. Fleming, Normal and integral currents, Ann. of Math. 72 (1960) 458-520.
  • [29] T. Figiel, J. Lindenstrauss and V. D. Milman, The dimension of almost spherical sections of convex bodies, Acta Math. 139 (1977) 53-94.
  • [30] R. L. Graham, B. L. Rothschild and J. H. Spencer, Ramsey theory, John Wiley, New York, 1980.
  • [31] M. Gromov, Manifolds of negative curvature, J. Differential Geometry 13 (1978) 223-230.
  • [32] M. Gromov, Volume and bounded cohomology, Publ. Math., 56 (1983) 213-307.
  • [33] M. Gromov, Hyperbolic manifolds groups and actions, Annals Math. Studies, No. 97, Princeton University Press, Princeton, 1981, 183-215.
  • [34] M. Gromov, Groups of polynomial growth and expanding maps, Publ. Math. 53 (1981) 53-78.
  • [35] M. Gromov, Paul Levy isoperimetric inequality, preprint.
  • [36] M. Gromov and Ja. M. Eliashberg, Constructions of non-singular isoperimetric films, Proc. MIAN, USSR 66 (1971) 18-33.
  • [37] M. Gromov, J. Lafontaine and P. Pansu, Structures metriques pour les varietes riemanniennes, Cedic/Fernand Nathan, Paris, 1981.
  • [38] M. Gromov and H. B. Lawson, Jr., The classification of simply connected manifolds of positive scalar curvature, Ann. of Math. III (1980) 423-434.
  • [39] M. Gromov and H. B. Lawson, Jr., Positive scalar curvature and the Dirac operator on complete Riemannian manifolds, preprint, State University of New York at Stony Brook, 1982.
  • [40] M. Gromov and V. D. Milman, A topological application of the isoperimetric inequality, Amer. J. Math, to appear.
  • [41] V. W. Guillemin and D. A. Kazhdan, Some inverse spectral results for negatively curved n-manifolds, Proc. Sympos. Pure Math. Vol. 36, Amer. Math. Soc, 1980, 153-181.
  • [42] J. J. Hebda, Some lower bounds for the area of surfaces, Invent. Math. 65 (1982)485-491.
  • [43] E. Heintze, Mannigfaltigkeiten negativer Krummung, preprint, University of Bonn, 1976.
  • [44] J. Hersch, Sur la frequence fondamentale d'une membrane vibrante: evaluations par defaut et principe du maximum, Z. Angew. Math. Phys. 11 (1967) 387-413.
  • [45] D. A. Hoffman and J. Spruck, A Sobolev inequality for Riemannian submanifolds, Proc. Sympos. Pure Math. Vol. 27, Amer. Math. Soc, 1975, 139-143.
  • [46] W. Hurewicz and H. Wallman, Dimension theory, Princeton University Press, Princeton, 1948.
  • [47] J. A. Jenkins, On the existence of certain general extremal metrics, Ann. of Math. 66 (1957) 440-453.
  • [48] J. A. Jenkins, Univalent functions and conformal mappings, Springer, Berlin, 1958.
  • [49] A. B. Katok, Entropy and closed geodesics, Technical Report, University of Maryland, 1981.
  • [50] M. L. Katz, Jr., The filling radius of two points homogeneous spaces, preprint, 1982.
  • [51] D. A. Kazhdan and G. A. Margulis, A proof of Selberg's Hypothesis, Mat. Sb. 75 (117) (1968) 163-168.
  • [52] H. B. Lawson, Jr., Minimal varieties, Proc. Sympos. Pure Math. Vol. 27, Part 1, Amer. Math. Soc, 1975, 143-177.
  • [53] P. Levy, Problemes concrets a l'analyse fonctionnelle, Paris, 1951.
  • [54] P. Li and S. T. Yau, A new conformal invariant and its applications to the Willmore conjecture and the first eigenvalue for compact surfaces, Invent. Math. 69 (1982) 269-291.
  • [55] A. Lubotzky, Group representations, p-adic analytic groups and lattices in S12 (C), preprint, 1982.
  • [56] A. Manning, Topological entropy for geodesic flows, Ann. of Math. 110 (1979), 567-573.
  • [57] G. A. Margulis, Quotient groups of discrete subgroups and measure theory, Functional Anal. Appl. 12 (1978) 295-305.
  • [58] J. H. Michael and L. M. Simon, Sobolev and mean value inequalities on generalized submanifolds of R", Comm. Pure Appl. Math. 26 (1973) 361-379.
  • [59] R. Michel, Sur la rigidite imposee par la longueur des geodesiques, Invent. Math. 65 (1981) 71-85.
  • [60] V. D. Milman, A new proof of the theorem of A. Dvoretzky on sections of convex bodies, Functional Anal. Appl. 5 (1971) 28-37.
  • [61] M. Morse, A fundamental class of geodesics on any closed surface of genus greater than one, Trans. Amer. Math. Soc. 26 (1924) 25-60.
  • [62] P. Pansu, Croissance des boules et des geodesiques fermee dans les subvarietes, Ergodic Theory and Dynamical Systems, to appear.
  • [63] P. Pansu, Une inegalite isoperimetrique sur le groupe d eisenberg de dimension 3, C. R. Acad. Sci. Paris, to appear.
  • [64] P. M. Pu, Some inequalities in certain nonorientable Riemannian manifolds, Pacific J. Math. 2 (1952) 55-71.
  • [65] M. S. Raghunathan, Discrete subgroups of Lie groups, Springer, Berlin, 1972.
  • [66] B. Randol, Cylinders in Riemann surfaces, Comment. Math. Helv. 54 (1979) 1-5.
  • [67] Yu. G. Reshetnyak, An extremal problem from the theory of convex curves, Uspehi. Mat. Nauk 8 (1953) 125-126.
  • [68] L. A. Santal, Introduction to integral geometry, Hermann, Paris, 1953.
  • [69] J. J. Schaffer, inner diameter, perimeter and girth of spheres, Math. Ann. 173 (1967) 59-82.
  • [70] L. Schwartz, Geometry and probability in Banach spaces, Bull. Amer. Math. Soc. 4 (1981) 135-143.
  • [71] D. Sullivan, Infinitesimal calculations in topology, Publ. Math. 50 (1978) 269-331.
  • [72] D. Sullivan, Discrete conformal groups and measurable dynamics, Bull. Amer. Math. Soc. 6 (1982) 57-74.
  • [73] O. Teichmuller, Unterschungen uber konforme und quasikonforme Abbildung, Deutsch. Math. 3 (1938) 621-678.
  • [74] W. P. Thurston, Geometry and topology of 3-manifolds, Princeton, 1978.
  • [75] J. L. Tits, Free subgroups of linear groups, J. Algebra 20 (1972) 250-270.
  • [76] P. A. White, Regular convergence, Bull. Amer. Math. Soc. 60 (1954) 431-443.
  • [77] P. Yang and S. T. Yau, Eigenvalues of the Laplacian of compact Riemann surfaces and minimal submanifolds, Ann. Scuola Norm. Sup. Pisa Sci. Fis. Mat. 7 (1980) 55-63.
  • [78] E. M. Zaustinsky, Loewner's Riemannian approximation of Finsler spaces, preprint, State University of New York at Stony Brook, 1976.